Arizona, 2019

Lightning Strike in Arizona, April 29, 2019

April 29, 2019 · NWS PSR · 1 event in 1 county or zone

During the evening hours on April 29th, an unseasonably strong upper level low pressure system moved across Arizona; during the late evening hours a well defined band of showers and isolated thunderstorms moved ahead of the main upper low and across much of the greater Phoenix metropolitan area. Although thunderstorms were rather isolated, some of them generated a number of cloud to ground…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

During the evening hours on April 29th, an unseasonably strong upper level low pressure system moved across Arizona; during the late evening hours a well defined band of showers and isolated thunderstorms moved ahead of the main upper low and across much of the greater Phoenix metropolitan area. Although thunderstorms were rather isolated, some of them generated a number of cloud to ground lightning strokes, one of which struck a home in central Phoenix at about 2220MST. The lightning strike caused a fire to begin on the roof of a home near 32nd Street and Campbell Avenue. Firefighters were quick to arrive at the scene and put out the fire, limiting damage to the home. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 29, 10:10 PM MST, 10 minutes earlier.

Area forecast discussion, Apr 29, 10:10 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1010 PM MST Mon Apr 29 2019

.SYNOPSIS...
Scattered showers and a few thunderstorms will affect primarily
south-central Arizona this evening, before drying out overnight.
Cooler temperatures will continue before a warming trend occurs
through mid-week. High temperatures will return to the mid-upper 90s
later this week as high pressure builds over the region. Another
storm system may affect the Southwest early next week with a return
to near-normal temperatures.

&&

.DISCUSSION...
Through the evening, a closed has begun to open up and lift into
northern Arizona with a seasonally notable cold core aloft covering
much of SE California and western Arizona. Earlier moisture flux has
become aligned along a midtropospheric frontal boundary immediately
ahead of the cold core with objective analysis indicating a narrow
corridor of weakly capped MLCape in excess of 250 J/kg. Recent AMDAR
soundings also show steep lapse rates coincident with this boundary;
and favorable ascent structure has kept storms percolating through
much of the evening along a line from north Phoenix through Gila
Bend. While showers and nocturnal cooling were slowly eroding the
minimal amounts of remaining instability, a few showers and storms
will continue for the next couple hours. Adjusted POPs according to
radar trends and several high resolution models which have been
performing quite well with this scenario.

&&

.PREVIOUS DISCUSSION...
/509 PM MST Mon Apr 29 2019/
By the middle of this week, broad troughing will persist across
the western CONUS, with Arizona situated along the southern
periphery of stronger westerly flow aloft. Shortwave ridging will
gradually build later this week along with an increase in midlevel
heights, which will usher in a warming trend by Wednesday.
Expecting temperatures to return to the mid-upper 90s across the
lower deserts by Friday into the weekend, with no precipitation
expected. Another closed low is forecast to develop well off the
California coast later this week, and should move over our region
sometime during the first half of next week allowing for cooler
temperatures and possibly another chance of scattered light
rainfall.

&&

.AVIATION...Updated at 0500 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Scattered showers with embedded isolated thunderstorms have
generally remained over the west and northern portions of the
Phoenix metro including DVT. This convection that developed along an
axis of instability from Gila Bend to north of DVT is now moving
north of the Phoenix terminals. However, a few isolated cells
developing southwest of PHX may produce a few more lightning strikes
over the Phoenix terminals through 06-07Z. Wind gusts up to 35 knots
will be possible with any storm cells that move directly over a
terminal, but otherwise winds will generally remain westerly at
around 10-20 knots before weakening below 10 knots once convection
pushes east of the area after 07Z. Wind directions tomorrow morning
after sunrise are still fairly uncertain as westerly gradient flow
aloft may prevent winds from backing to the southeast. For now, we
have south-southeast winds after sunrise through mid-afternoon when
winds switch back to the west-southwest. Winds will generally remain
below 10 knots through early afternoon with westerly gusts to 20
knots possible tomorrow afternoon. FEW to SCT ceilings as low as 6-8
kft will be possible through the morning hours with only high clouds
by the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Gusts have subsided below 15 knots as west-southwest winds at
KIPL and KBLH back to the south-southwest at KBLH overnight. Gusty
25 knot winds will return early tomorrow afternoon with more W-SW
headings at KIPL and more S-SW headings at KBLH. Brief ceilings
down to 8 kft are possible tonight before clearing out by Tuesday
morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
High pressure will predominate through the period, with temperatures
warming back into the 90s each day with no rain expected. Light
winds can also be expected area-wide through Saturday. Look for
locally breezy southwest winds this weekend especially over far
southeast California. Minimum RH values will be rather low during
the period; initially values across the deserts will be in the teens
but as the week wears on they will fall, lowering into the single
digits over much of the desert by Friday. By Monday, another low
pressure system will approach the area and result in high
temperatures falling back into the 80s, but also bring an increase
in winds across the lower deserts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected for the next 7 days.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...None.
CA...Wind Advisory until 11 PM PDT this evening for CAZ562.

&&

DISCUSSION...MO/Rogers/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Rogers/CB

In the hours before

Local storm report, Apr 29, 6:11 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
611 PM MST MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND DMG 3 ENE SUN LAKES         33.24N 111.82W
04/29/2019                   MARICOPA           AZ   TRAINED SPOTTER

            TREE DAMAGE - 10 INCH DIAMETER SIZE. TIME
            ESTIMATED FROM NEARBY 40-45 MPH WIND GUST
            OBSERVATIONS.

&&
Special weather statement, Apr 29, 6:32 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
632 PM MST Mon Apr 29 2019

AZZ538-539-559-300215-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
632 PM MST Mon Apr 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...

At 630 PM MST, Doppler radar was tracking a strong thunderstorm near
Gila Bend Auxiliary Field, or near Gila Bend, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Cotton Center
and Sonoran National Monument.

This includes the following highways...
AZ Interstate 8 between mile markers 107 and 123.
AZ Route 238 between mile markers 1 and 24.
AZ Route 85 between mile markers 1 and 8, and between mile markers
119 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3283 11280 3297 11292 3324 11255 3302 11236
TIME...MOT...LOC 0130Z 233DEG 21KT 3293 11280

LJH
Local storm report, Apr 29, 6:39 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
639 PM MST MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             4 NNE GLOBE             33.45N 110.77W
04/29/2019  M0.25 INCH       GILA               AZ   TRAINED SPOTTER

&&
Special weather statement, Apr 29, 8:34 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
834 PM MST Mon Apr 29 2019

AZZ537-538-540-542>544-300400-
Buckeye/Avondale AZ-Tonopah Desert AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
834 PM MST Mon Apr 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 PM
MST...

At 834 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Ranch, or near Goodyear, moving northeast at 35
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage,
Tolleson, Youngtown, Sun City West, Waddell, Cashion, Sun City,
Litchfield Park, White Tank Mountain Park, Liberty, Downtown Peoria,
Surprise Stadium, Arrowhead Mall and Downtown Glendale.

This includes the following highways...
AZ Interstate 10 between mile markers 111 and 141.
AZ Interstate 17 between mile markers 202 and 210.
AZ Route 51 between mile markers 6 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3324 11243 3342 11267 3381 11245 3355 11202
TIME...MOT...LOC 0334Z 220DEG 33KT 3334 11241

LJH
Special weather statement, Apr 29, 9:05 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
905 PM MST Mon Apr 29 2019

AZZ537-540>542-544-546-300430-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Northwest Valley AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
905 PM MST Mon Apr 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 930 PM
MST...

At 904 PM MST, Doppler radar was tracking a strong thunderstorm over
Downtown Peoria, or over Glendale, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, El Mirage,
Youngtown, Sun City West, Waddell, Sun City, New River, Cave Creek,
Carefree, Deer Valley Airport, North Mountain Park, Downtown Peoria,
Surprise Stadium, Arrowhead Mall, Downtown Glendale and Metro Center.

This includes the following highways...
AZ Interstate 10 between mile markers 138 and 139.
AZ Interstate 17 between mile markers 204 and 232.
AZ Route 51 near mile marker 8, and between mile markers 10 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3376 11178 3345 11218 3361 11249 3391 11238
      3389 11228 3391 11224 3395 11223
TIME...MOT...LOC 0404Z 221DEG 34KT 3357 11221

LJH
Special weather statement, Apr 29, 9:31 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
931 PM MST Mon Apr 29 2019

AZZ541-545-300445-
New River Mesa AZ-Cave Creek/New River AZ-
931 PM MST Mon Apr 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 945 PM
MST...

At 930 PM MST, Doppler radar was tracking a strong thunderstorm over
New River, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New River, Lake Pleasant and Anthem.

This includes AZ Interstate 17 between mile markers 228 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3403 11204 3403 11195 3399 11188 3382 11211
      3391 11224 3395 11224 3397 11219 3402 11216
      3405 11215
TIME...MOT...LOC 0430Z 218DEG 19KT 3394 11215

LJH

The radar

The Phoenix radar (KIWA), 39 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Maricopa

When
April 29, 10:20 PM MST
Where
Maricopa County, 3.72 mi ENE of Phoenix
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.500, -112.010

During the late evening hours on April 29th, a band of showers and isolated thunderstorms pushed east across the central portion of the greater Phoenix area. The convection was developing ahead of an unseasonably strong upper level low pressure system moving through Arizona. Although thunderstorms were isolated, a couple of the stronger storms generated several cloud to ground lightning strikes, one of which struck a home in central Phoenix. According to local broadcast media, at 2220MST a lightning strike hit the roof of a two story home in Phoenix, causing a fire to break out on the roof. The home was located near the intersection of 32nd Street and Campbell Avenue. Fortunately, the Phoenix Fire Department was able to quickly respond to the fire and put out the flames, limiting damage to the home. There were no injuries reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810978.